Kansas, 2020

Heavy Snow in Kansas, February 24 to 25, 2020

February 24 to 25, 2020 · NWS GID · 4 events in 4 counties and zones

The late evening of Monday the 24th into the morning of Tuesday the 25th featured one of the most intriguing snow events of the 2019-20 winter season within this six-county North Central Kansas area. While roughly the northeast half of the area (particularly Jewell/Mitchell counties) received little to no overnight accumulation, an intense/narrow mesoscale band dumped as much as 6-9 of wet snow…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The late evening of Monday the 24th into the morning of Tuesday the 25th featured one of the most intriguing snow events of the 2019-20 winter season within this six-county North Central Kansas area. While roughly the northeast half of the area (particularly Jewell/Mitchell counties) received little to no overnight accumulation, an intense/narrow mesoscale band dumped as much as 6-9 of wet snow along a northwest-southeast axis through the heart of Phillips and Osborne counties (and clipping northeast Rooks and southwest Smith counties along the way). Amounts this high concentrated within a swath no more than 10-15 miles wide, with totals tapering off to barely a dusting only a few miles on either side. Per several official reports (NWS coop observer/CoCoRaHS) and a few unofficial ones, some of the highest totals featured: 9.2 six miles east of Phillipsburg, 8.1 in Phillipsburg, 8 at Logan and 7-9 sixteen miles south-southeast of Osborne. To the southwest of the main band, more modest amounts included 3.2 four miles west-northwest of Plainville and 2 at Natoma. Despite the hefty totals within the primary snow stripe, the fact that this was a late night/early morning event and that winds averaged only 10-15 MPH through most of it kept travel impacts somewhat in check through roughly sunrise. However, north winds picked up as the day of the 25th wore on, with frequent gusts of 25-35 MPH combining with residual light snowfall to promote some drifting and reduced visibility.

Breaking down timing, the main event associated with the intense mesoscale band unfolded over primarily a 7-9 hour span, getting underway between 11 p.m. and 2 a.m. as spotty light rain transitioned to steady snow, and weakening/gradually sinking south of the area between 7-9 a.m. In the mid-upper levels, the primary player was a potent shortwave trough diving into the Central Plains from the north-northwest, featuring a compact/intense closed circulation that peaked in intensity while traversing the local area (especially evident at 700 millibars). As the already-strong zone of deep convergence/frontogenesis intercepted a pocket of steep mid-level lapse rates, the pronounced mesoscale band blossomed, starting out oriented predominantly north-south but gradually pivoting considerably more northwest-southeast in response to the movement of the parent system. At the surface, the relatively light breezes through the night resulted from the region temporarily residing within the heart of an inverted trough axis, before this boundary slipped south around sunrise and allowed stronger northerly winds to kick in. Temperature-wise, the wet nature of snow resulted from overnight readings holding up mainly in the low 30s F. From a forecast perspective this was a challenging event, as although it became increasingly evident 24-48 hours out that mesoscale banding might ensue, its eventual placement/intensity remained a major question mark until it materialized on radar. In the end, although forecasted maximum snow amounts proved to be significantly under-done, a good chance for at least 2-4 within the broader general area became apparent by the afternoon of the 24th, prompting the issuance of a Winter Weather Advisory.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 24, 9:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 24, 9:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
920 PM CST Mon Feb 24 2020

.UPDATE...
Issued at 917 PM CST Mon Feb 24 2020

Primary changes were to tighten up the expected snow band by
increasing snowfall amounts slightly within the center of the
expected band, while decreasing the overall width of the band.
This change resulted in a lower snowfall forecast for our
northeastern zones including the Grand Island and Hastings area.

&&

.SHORT TERM...(This evening through Tuesday Night)
Issued at 349 PM CST Mon Feb 24 2020

As was expected, the morning through early afternoon hours today
have provided a break in the precip action. This brief ridging
aloft is set up between two different systems, the first being the
one that brought the rainfall to southerly portions of the area
on Sunday, and is currently making its way across MO toward srn
IL. The second system will be the main driver of this area's
weather over the short term period, an elongated area of low
pressure making its way southeast out of the Northern Rockies. Sky
cover has been variable across the region, mostly clear in
between the departing low/mid clouds to the east and the
approaching mid/upper clouds from the west. At the surface, the
pattern across the CWA is a weak one in between areas of low
pressure, and winds have been light and most many areas variable
in direction. A cold front accompanying this next system has made
its way through the NE panhandle. No big surprises as far as temps
go today, if anything a few locations (mainly in the south) have
exceeded expectations. 3 PM obs range from the mid 40s to mid 50s.

Looking at the forecast for this evening through Tuesday, in a
broad sense there hasn't been notable changes, but are a few in
the finer details. Still looking at the potential for accumulating
snowfall across the CWA, but the main focus/axis of heavier
amounts has shifted west. Models are in good agreement showing
this system continuing to slide south-southeast through the
Central Plains, with the biggest questions continuing to lie with
the impacts from this system phasing with that departing system
currently over MO. The result is a period where the pattern is
pretty messy right over the area, as a few different vort maxes
rotate around the area. This evening/overnight will be
interesting, as latest model runs have focused on the development
of a narrow but potent of precipitation, driven by lower/mid level
frontogenetical forcing ramping up. There has been pretty good
agreement today showing this band having shifted notably west,
affecting the western half of the CWA. Once this band sets up,
models suggest it doesn't move much, perhaps pivoting a touch from
a N-S orientated band to slightly more NW-SE orientated. Current
forecast grids may not have a sharp enough gradient in PoPs, QPF
and snow...but until the band starts showing more signs of
actually setting up, it's hard to have a ton of confidence in the
exact placement (there are some slight differences in models). The
forecast axis of higher amounts (2-4") sits roughly along the
Dawson/Buffalo Cty line down along the Phillips/Smith and
Rooks/Osborne lines...models are in pretty good agreement the axis
develops along here or just to its west. While that axis of
highest amounts is currently in the 2-4" range, am pretty
confident there are going to be at least isolated higher amounts.

As we get into the daytime hours tomorrow, the forcing driving
that banding tonight weakens/shifts south, and additional lift
from another piece of energy looking to bring more widespread snow
chances to the CWA. Just how widespread that activity ends up
being is uncertain, at least a few models show very little across
eastern areas, keeping the main focus in the west and south.
Overall the intensity should be on the lighter side Even for areas
that may not get much snow, tomorrow is just not a very nice day.
The accompanying sfc cold front swings through tonight, ushering
in gusty northerly winds CWA-wide. Speeds after midnight tonight
increase to around 15-20 MPH, with sustained speeds closer to
25-30 MPH as we get into the daytime hours tomorrow. Forecast
highs don't look to get out of the lower-mid 30s. Snowfall is
expected to taper off and end during the evening hours.

By the time it's all said an done, as mentioned above, have that
axis of 2-4" in the west...but wouldn't be too shocked to see a
few totals closer to warning criteria (6"). Along/east of the HWY
281 corridor, have amounts around 2 inches to closer to 0.5" along
HWY 81...and at least through tonight, models suggest very little
may fall in those areas, getting all of their snow tomorrow.
After collab with neighboring offices, decided to hoist a Winter
Weather Advisory from 9PM this evening through the daytime hours
tomorrow for Valley County south through Osborne County and points
west. This is currently the area with greater potential for those
higher amounts, and combined with the increasing northerly winds,
could make for messy travel conditions. Evening/mid crew will
have to monitor this closely to see if the headline needs to be
expanded further east.

.LONG TERM...(Wednesday through Monday)
Issued at 349 PM CST Mon Feb 24 2020

With an active short term period, very little time was spent on
Wednesday on, and no notable changes were made to the forecast
blend.

The main story is that after this latest upper level system and
snowfall shifts off to the east, a drier pattern looks to set up
across the region through the of of the week. Models are in pretty
good agreement showing sharp northwesterly flow aloft building
onto the Plains, as low pressure spins over the eastern US/Can,
with troughing extending south into the Gulf. Ridging builds north
through the Rockies between it and another system pushing toward
the Pac NW/western Can, and looks to slide east through the Plains
this next weekend.

While the forecast is precip-free Wednesday through Sunday (small
PoPs return Sun night-Monday), there is a little uncertainty with
that around the Thursday time frame. Models show a weak embedded
wave moving through the area potentially squeezing out enough for
some very light precip, but exactly where isn't exactly set in
stone.

As far as temperatures go, current forecast has similar highs for
Wednesday as Tuesday, mainly in the mid 30s...with a gradual
warming trend the rest of the week. Highs for Sunday currently sit
in the 50s to lower 60s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 532 PM CST Mon Feb 24 2020

The big issue will be the falling ceilings tonight and increasing
chances for light snow. In addition, we expect the north wind will
get rather gusty by Tuesday morning. For the most part ceilings
should vary from VFR to MVFR, but can not rule out brief periods
of IFR ceilings.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 PM CST Tuesday for NEZ039-046-
     060-061-072>074-082>084.

KS...Winter Weather Advisory until 6 PM CST Tuesday for KSZ005-006-
     017-018.

&&

UPDATE...Wesely
SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Wesely
Hazardous weather outlook, Feb 24, 3:56 PM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
356 PM CST Mon Feb 24 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
356 PM CST Mon Feb 24 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

This evening and tonight, areas of snow are likely to develop
within portions of the outlook area, possibly starting out as rain
before transitioning to snow as temperatures cool. A narrow but
potent band of heavier snow is expected to develop, currently
favoring western portions of the outlook area. A Winter Weather
Advisory has been issued for counties west of Highway 281 for this
evening through tomorrow. Please refer to the latest advisory
message for additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

During the daytime and evening Tuesday, snow chances look to
spread across the entire outlook area before ending by midnight.
In addition, winds will become rather strong out of the north
Tuesday, with sustained speeds averaging 20 to 30 MPH and gusting
to around 40 MPH. This will promote reduced visibility in falling
snow, which along with possible snow-covered roads, could cause at
least nuisance travel issues. A Winter Weather Advisory has been
issued for counties west of Highway 281 through 6 PM Tuesday.
Please refer to the latest advisory message for additional
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of measured snow amounts tonight through Tuesday would be
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Phillips

When
February 24, 11:00 PM CST to February 25, 8:00 AM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Storm total snowfall reports generally ranged from 6 to 9 inches, with the highest amounts falling in a narrow 10-15 mile wide corridor that ran north-northwest to southeast through the heart of the county. Extreme northeastern portions of the county had very little snow. NWS cooperative observer and trained spotter totals included 9.2 inches six miles east of Phillipsburg, 8.1 inches in Phillipsburg, 8 inches in Logan and 7 inches at Kirwin Dam. Public-reported totals included 5 inches seven miles north of Phillipsburg and 5 inches seven miles east-southeast of Prairie View.

Heavy Snow, Rooks

When
February 24, 11:00 PM CST to February 25, 9:00 AM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Based on ground-truth storm total snowfall reports from adjacent counties and visible satellite data, it is highly likely that far northeastern portions of the county were clipped by a 10-15 mile wide corridor of amounts at least 6-8 inches. Totals quickly tapered off south of that corridor, with the majority of the county receiving no more than around 3 inches, included a NWS Cooperative Observer four miles west-northwest of Plainville reporting 3.2 inches.

Heavy Snow, Osborne

When
February 25, 2:00 AM CST to 9:00 AM CST
Where
Osborne forecast zone
Reported by
Trained Spotter
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

The highest storm total snowfall amounts ranged from 6 to 9 inches, falling in a narrow 10-15 mile wide corridor running northwest to southeast through the heart of the county. A trained spotter located 16 miles south-southeast of Osborne reported 7 to 9 inches. North of this main band, very little, if any, snow fell. To the south of it, NWS cooperative observer reports included 3 inches at Covert and 2 inches at Natoma.

Heavy Snow, Smith

When
February 25, 2:00 AM CST to 8:00 AM CST
Where
Smith forecast zone
Reported by
Trained Spotter
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Based on ground-truth storm total snowfall reports from adjacent counties and visible satellite data, it is highly likely that far southwestern portions of the county were clipped by a 10-15 mile wide corridor of amounts at least 6-8 inches. For the remainder of the county, most locations had little to no snow, except perhaps closer to 1 inch across the far north.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877303, 877306, 877304, 877305.